Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 103, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Sep 11, 2000, 3:58 PM CDT for Porter County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2000, 3:58 PM CDT (20:58 UTC)
- Expired
- Sep 11, 2000, 4:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
County Porter County, IN
The radar
The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2374 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 112059 SVRCHI INC127-112130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 358 PM CDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PORTER COUNTY IN NORTHWEST INDIANA * UNTIL 430 PM CDT * AT 351 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH HAVEN...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND WINDS IN EXCESS OF 60 MPH. $$ WILSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:40 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 11, 2:40 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 240 PM CDT MON SEP 11 2000 AVN WAS ABOUT ONLY MODEL THAT PICKED UP WELL ON MCS IN ERN IA AND NWRN IL THIS ERY AM AND SEEMS LIKE THE BETTER BET. MAV NUMBERS ALSO PREDICTED HIGHS ARND 90 TODAY WHICH I WAS TOO CONSERVATIVE ON FOR YESTERDAY'S RUN. AVN NOW APPEARS TO BE MODEL OF CHOICE FOR THIS ROUND. REMNANTS OF THE OLD STNRY FRONT STILL MAINTAINED A DECENT DISCONTINUITY OF TEMPS AND DWPTS THIS MRNG WITH GOOD LI'S. SO IS NOT SURPRISING THAT CONVECTION BLEW UP SO QUICK. OUTFLOWS HAVE TILTED FRONT SOUTHEAST AND NOW DOWN LAKE MICHIGAN RESULTING IN TEMPS DROPPING ALONG THE LAKE TO THE UPPER 60S WHILE 90S DOWN TOWARD JOLIET. OUTFLOW VERY VISIBLE ON RADAR DROPPING SOUTH THROUGH NERN IL WITH NEW CONVECTION IN ITS WAKE. TSTMS DIMINISHING ALONG WISCONSIN BORDER BUT NEW CONVECTION FIRING IN NERN IA/SWRN WI. THIS ALL AHEAD OF MAIN COLD FRONT THAT STRETCHES FROM NWRN WI THRUGH SERN MN TO SWRN IA. ON RADAR MOSAIC, CAN SEE CONVECTION BLOOMING SOUTH OF MSP. THIS TO BLOSSOM INTO GOOD CONVECTION WITH FROPA LATE TONIGHT. SO WHILE SVR WATCHES MAY EXPIRE...SHWRS/TSTMS STILL IN FORECAST OVERNIGHT. SPENES MENTIONING PSSBLE FLOODING FROM WINNEBAGO TO NRN COOK COUNTY LATE THIS AFTN. GUIDANCE VALUES 3-4 INCHES IN 1-3 HOURS SO GOING TO NEED SEVERAL HOURS OF 1-2 INCH RAINFALL AMOUNTS. WILL CONSIDER FFWATCH TONIGHT WITH COORDINATION WITH DVN. WILL FAVOR OUTFLOW TO KEEP DROPPING SOUTH TO AVOID TRAINING THIS EVENING. MODELS STILL LOOKING FROM FROPA AROUND DAYBREAK...SO LINGERING SHOWERS IN THE MORNING TUESDAY. THEN HIGH BUILDING IN AND TURNING ANTICYCLONIC IN THE AFTN SO CLEARING SKIES WITH LITTLE BACKWASH EXPECTED TUESDAY. VERY COOL OVERNIGHT TUESDAY NIGHT WITH ONLY 70S WEDNESDAY EVEN WITH AID OF SW WINDS. ANOTHER FROPA DROPPING SOUTHEAST OUT OF CANADA ON THURSDAY WITH ANOTHER CHC OF SHOWERS ON THURSDAY. THIS FOLLOWED BY REINFORCING BLAST OF COLD TEMPS WITH HIGHS ONLY IN 60S FOR FRI AND SAT. .CHI...NONE BRUMER
In the hours before
Special weather statement, Sep 11, 11:58 AM CDT, 4 hours before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 121100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL NOON CDT/EST MON SEP 11 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT FOR MOST OF NORTHERN ILLINOIS. THIS AREA OF MODERATE RISK IS NORTH AND WEST OF A LINE FROM ANTIOCH TO LAKE ZURICH IN LAKE COUNTY ILLINOIS...TO ST. CHARLES IN KANE COUNTY...TO OTTAWA THEN TO TONICA IN LA SALLE COUNTY...TO BURLINGTON IOWA. THE REMAINDER OF THE FORECAST AREA IN ILLINOIS AND NORTHWEST INDIANA WILL SEE A SLIGHT RISK OF SEVERE THUNDERSTRORMS THIS AFTERNOON AND TONIGHT. A COLD FRONT STRETCHING FROM NORTHWEST WISCONSIN THROUGH SOUTHWEST IOWA IS HELPING TO GENERATE LINES OF THUNDERSTORMS IN NORTHWEST ILLINOIS THROUGH SOUTHEAST WISCONSIN. THIS FRONT WILL MOVE SOUTHEAST THIS AFTERNOON THROUGH TONIGHT...FURTHER MAINTAINING A THUNDERSTORM THREAT ACROSS NORTHERN ILLINOIS AND INTO NORTHWEST INDIANA. UPPER LEVEL DYNAMICS WILL SWEEP OVER THE AREA TONIGHT TO FURTHER ENHANCE THE SEVERE THREAT ALONG THIS FRONTAL BOUNDARY. THE BIGGEST SEVE<RE THREAT WILL BE FROM STRONG DAMAGING WINDS AND LARGE HAIL. BRUMER
Special weather statement, Sep 11, 2:02 PM CDT, 1 hour 56 minutes before
ILZ003>004-008-011-111958- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 202 PM CDT MON SEP 11 2000 JUST BEFORE 2 PM A CLUSTER OF VERY HEAVY THUNDERSTORMS WAS IN THE AREA BOUNDED BY ROUGHLY BELVIDERE...ROCKFORD AND MOUNT MORRIS. THESE STORMS ARE PRODUCING TORRENTIAL RAINS...SOME HAIL...DANGEROUS LIGHTNING AND STRONG GUSTY WINDS. THEY ARE MOVING SLOWLY EAST. PONDING OF WATER ON ROADWAYS IS LIKELY WITH THESE STORMS. IN ADDITION A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH CENTRAL ILLINOIS. ADDITIONAL STRONG STORMS COULD DEVELOP ANYWHERE IN THE AREA IN A VERY SHORT TIME. KAPLAN N
Special weather statement, Sep 11, 3:17 PM CDT, 41 minutes before
ILZ003>006-112117- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 317 PM CDT MON SEP 11 2000 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHERN COUNTIES ALONG WISCONSIN BORDER... THE HEAVIEST STORMS HAVE DROPPED SOUTH OF WINNEBAGO...BOONE... MCHENRY...AND LAKE COUNTY ILLINOIS AND THUS SEVERE WEATHER IS NOT AN IMMEDIATE THREAT TO THOSE COUNTIES. THUS THE SEVERE THUNDERSTORM WATCH THAT WAS VALID UNTIL 700 PM THIS EVENING HAS BEEN CANCELLED FOR THOSE COUNTIES ONLY. BRUMER N
Special weather statement, Sep 11, 3:42 PM CDT, 16 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 112133- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 342 PM CDT/EST MON SEP 11 2000 AT 340 PM...AN AREA OF STRONG THUNDERSTORMS WAS OVER PORTIONS OF NORTH CENTRAL AND NORTHEAST ILLINOIS. RADAR INDICATED THAT THE STRONGEST STORMS WERE FROM SOUTHEAST OGLE COUNTY...NORTHWEST OF ROCHELLE...EAST THROUGH THE SOUTHERN PORTIONS OF THE CHICAGO METROPOLITAN AREA...INCLUDING TINLEY PARK...BLUE ISLAND AND CALUMET CITY. INDIVIDUAL STORMS WERE MOVING EAST AT 15 MPH...WHILE THE ENTIRE AREA OF STORMS DRIFTS SLOWLY TO THE SOUTH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...AND RAINFALL AMOUNTS IN EXCESS OF TWO INCHES HAVE OCCURRED WITH THESE STRONGER STORMS. NEW STORMS WILL LIKELY DEVELOP OVER PORTIONS OF LASALLE...GRUNDY AND KANKAKEE COUNTIES BETWEEN 340 PM AND 430 PM THIS AFTERNOON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM FOR PORTIONS OF NORTHERN ILLINOIS. MONITOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. RATZER N
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 4:01 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.